MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FP17EN40NSE883N
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that the cuff valve of a portex® bivona® custom tracheostomy tube was faulty.The cuff consistently would not deflate.The device was never placed in the patient due to the fault.There was no patient involvement.
 
Additional Manufacturer Narrative
One used customized tracheostomy tube was received for evaluation.Functional testing was performed in order to detect possible leakage.Upon leak testing, the inflation and deflation process was consistent with what is expected from aire-cuf products.The testing was performed successfully, and no occlusion or leakage was detected.This investigation noted that this is the first time this end user ordered this type of device.It is possible that the end user expected a deflation similar to that of a tight-to-shaft (tts) product.Tight-to-shaft (tts) product cuffs contract completely to the diameter of the shaft; whereas, the cuff of this aire-cuf tracheostomy tube is not indented to contract completely to the diameter of the shaft.The device functioned as intended.A review of the device history record was performed, and no discrepancies were found.While no definitive root cause to the reported issue could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6711918
Report Number3012307300-2017-01480
Device Sequence Number16660299
Product Code JOH
UDI-Device Identifier15019517107647
UDI-Public15019517107647
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date05/24/2017
Device Catalogue NumberFP17EN40NSE883N
Device Lot NumberSS008363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2017
Supplement Date Received by Manufacturer09/08/2017
Initial Report FDA Received Date07/13/2017
Supplement Report FDA Received Date09/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1